Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 4:34 PM EDT for Johnson County, Magoffin County, Kentucky. It was in force for 71 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 4:34 PM EDT (20:34 UTC)
- Expired
- Jun 2, 2002, 5:45 PM EDT
- In force
- 71 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Johnson County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:15 PM EDT | Thunderstorm Wind | Paintsville, KY | Two trees were down along Kentucky Highway 825. |
| Jun 2, 5:30 PM EDT | Hail 0.75 | Salyersville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
231
WUUS53 KJKL 022034
SVRJKL
KYC115-153-022145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT SUN JUN 2 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY...
MAGOFFIN COUNTY.
* UNTIL 545 PM EDT
* AT 433 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER COON...
OR 6 MILES NORTH OF SALYERSVILLE...MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLAT FORK AROUND 440 PM EDT.
LEATHA AROUND 445 PM EDT.
WHEELERSBURG AROUND 450 PM EDT.
BROWNLOW AROUND 455 PM EDT.
FALCON AROUND 500 PM EDT.
HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3791 8294 3783 8270 3775 8266 3776 8278
3771 8291 3772 8295 3768 8295 3762 8291
3780 8320 3787 8312 3786 8302
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 2, 3:30 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT SUN JUN 2 2002 CURRENT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR ALL OF OUR CWA. CONVECTION MOVING SE ALONG BOUNDARY WITH REPORTS OF SEVERE HAIL...TREES DOWN...AND HEAVY RAIN. THINGS SHOULD QUIET DOWN THIS EVENING...CHC POPS FOR THE EARLY EVE CONVECTION. MON WILL BE JUST AS UNSTABLE...BUT WITH THE FRONT TOO OUR NORTH...POPS WILL BE JUST SLIGHT CHANCE. LOW CHANCE POPS TUE...FRONT STILL TO NORTH THOUGH. STRETCHED OUT SYSTEM/TROUGH AND ASSOCIATED COLD FRONT MOVES INTO THE AREA STARTING LATE WED. UNCERTAIN EXTENDED: BIG CHANGE FROM GOING FORECAST WITH THE DRAMATIC SWING TO A FASTER/DRYER EVOLUTION. HPC AND OTHERS LIKE THE FRONT THROUGH OUR CWA BY THU WITH A DRY WEEKEND. CONSENSUS IS THAT THE 06Z AVN/ 00Z MRF ARE NOT HANDLING THE SITUATION WELL. DISCREPANCIES SEEN ACROSS THE BOARD AMONGST MODELS. MRF DEVELOPS A CUT OFF LOW IN THE SE U.S....LINGERING THE PRECIP OVER EASTERN KY. ECMWF ON THE OTHER HAND TAKES TROUGH QUICKLY TO THE NORTHEAST AND RIDGING BUILDING OVER OUR AREA BY SAT. A COMPROMISE LOOKS GOOD...BOTH MODELS ON EXTREME SIDE. ENSEMBLES CLEARLY SHOW THE UNCERTAINTY. AS FOR TEMPS...OPMRF DROPPING TEMPS TO AS LOW AS UPPER 60S FOR FRI...ALTHOUGH MRF ENSEMBLES SHOW THIS TO BE THE OUTLIER. WILL GO IN BETWEEN ENSEMBLE MEAN AND OPMRF...WHICH IS CONSISTENT WITH CURRENT FORECAST. QUICK GLANCE AT 12Z/AVN LOOKS BETTER...FITS FORECAST BETTER...LOOKS MORE REASONABLE. IFPS/GFE... POPULATED FIRST 60 HOURS WITH MESOETA WINDS/ TEMPS/ DEWPOINTS...ADJUSTED EXTENDED AS DISCUSSED ABOVE. WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT SDFOZFJKL. .JKL...NONE. OUDEMAN
In the hours before
Special weather statement, Jun 2, 1:00 PM EDT, 3 hours 34 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE JACKSON KY 100 PM EDT SUN JUN 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL...GUSTY WINDS AND HEAVY RAINS. A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HALL
Local storm report, Jun 2, 2:43 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 1 W IRVINE KY 1.25 INCH HAIL
06/02/02 ESTILL REPORTED BY TRAINED
SPOTTER
0153 PM IRVINE KY .75 INCH HAIL
06/02/02 ESTILL REPORTED BY LAW
ENFORCEMENT
0155 PM IRVINE KY WIND DAMAGE
06/02/02 ESTILL TREES DOWNREPORTED BY
EMERGENCY MANAGER
0155 PM IRVINE KY 1.00 INCH HAIL
06/02/02 ESTILL REPORTED BY
EMERGENCY MANAGER
0155 PM IRVINE KY FLASH FLOODS
06/02/02 ESTILL TWO FEET OF FLOWING WATER
OVER SEVERAL
ROADWAYS. REPORTED BY
EMERGENCY MANAGER
0213 PM SHOULDERBLADE KY .75 INCH HAIL
06/02/02 BREATHITT REPORTED BY
OFF DUTY NWS EMPLOYEE
MHLocal storm report, Jun 2, 3:35 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
335 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM TURKEY FOOT KY .88 INCH HAIL
06/02/02 JACKSON LASTED FOR FIVE
MINUTES.
REPORTED BY
GENERAL PUBLIC.
MHLocal storm report, Jun 2, 4:00 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
400 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM IRVINE KY 1.50 INCH HAIL
06/02/02 ESTILL REPORTED BY
GENERAL PUBLIC.
MHThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 44 min |
| Jun 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 47 min |
| Jun 2, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 61 min |
| Jun 2, 2:33 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 3 hr |
| Jun 2, 2:33 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 57 min |
| Jun 2, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 64 min |
| Jun 2, 3:35 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Jun 2, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 57 min |
| Jun 2, 5:59 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 4 hr |
| Jun 2, 6:18 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 27 min |
| Jun 2, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 60 min |
| Jun 2, 6:59 PM EDT | Flash Flood Warning | JKL | Jackson | 4 hr |
| Jun 2, 7:46 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Jun 2, 7:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.